Colorado, 2004

Winter Storm in Colorado, February 28 to 29, 2004

February 28 to 29, 2004 · NWS BOU · 4 events in 4 counties and zones

Widepread heavy snow fell across parts of the North-Central Mountains as well as the high valleys of Jackson and Grand Counties. 5 inches, 12 miles northwest of Grand Lake, 13 inches, 5 miles north-northwest of Rand, 11 inches at Never Summer, with 10 inches reported 19 miles north of Breckenridge, 32 miles north of Grand Lake and Williams Fork Dam.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Widepread heavy snow fell across parts of the North-Central Mountains as well as the high valleys of Jackson and Grand Counties. Snowfall totals included: 13.5 inches, 12 miles northwest of Grand Lake, 13 inches, 5 miles north-northwest of Rand, 11 inches at Never Summer, with 10 inches reported 19 miles north of Breckenridge, 32 miles north of Grand Lake and Williams Fork Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 28, 3:48 AM MST, 10 hours 48 minutes earlier.

Area forecast discussion, Feb 28, 3:48 AM MST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
348 AM MST SAT FEB 28 2004

.SHORT TERM...WILL HAVE TO RELY ON CONCEPTUAL MODEL VERSUS ANY OF
THE SHORT RANGE MODELS SINCE SUCH DISCREPANCIES EXIST AMONGST THEM.
IF AN ARGUMENT COULD BE MADE...ONE WOULD HAVE TO FAVOR THE ETA AND
SOME OF THE SOUTHWARD POINTING GFS ENSEMBLE MEMBERS.  THIS SAID DUE
TO STRENGTH OF UPPER JET MOVING DOWN THE BACK SIDE OF THE MEAN
TROUGH. THIS SHOWN NICELY BY JET STREAK OVER THE EASTERN PACIFIC.
THE MODELS DID A TERRIBLE JOB WITH AMOUNT OF JET STREAM WIND
ASSOCIATED WITH THE UPSTREAM KICKER OF THE PACIFIC...ABOUT 40 KTS
LIGHT.  EVOLUTION OF SYSTEM LARGELY DEPENDS ON HOW MUCH OF THIS
ENERGY SNEAKS INTO THE UPPER LOW OVER THE SOUTHWEST.  THEREFORE...
GENERAL THINKING SAYS MODELS ARE PLACING TOO MUCH EMPHASIS IN THE
NORTHERN FIRST WAVE AND NOT HOLD ENOUGH BACK IN THE MEAN TROUGH.

AT THE SURFACE...THE ETA SEEMS TO HAVE THE BEST HANDLE ON THE LOW
DEVELOPING OVER EAST CENTRAL COLORADO...BUT AS THE DAY SHIFT SAID
YESTERDAY...EVEN IT LOOKS A LITTLE EXCITED TRYING TO PUSH IT NORTH
INTO SOUTHEAST WYOMING THIS EVENING.  SOME SUNSHINE AND GOOD SURFACE
HEATING OVER OUR CWA SHOULD KEEP IT OVER NORTHEAST CO THIS AFTERNOON
AND THEN UPWARD FORCING FROM UPPER TROUGH SHOULD KEEP IT IN
NORTHEAST CO TONIGHT.  THIS SHOULD HELP CAUSE TOMORROW...SEE BELOW.
MOISTURE BEGINS TO INCREASE ON THE EASTERN PLAINS AND HIGH LAPSE
RATES SO INCLUDED THUNDER ACROSS THE PLAINS.  WOULD NOT BE SURPRISE
FOR ISOLATED THUNDER IN THE MOUNTAINS AS WELL AS UPPER LEVEL DRY
SLOT INCREASES POTENTIAL INSTABILITY.  THIS SHOULD ALSO GIVE US SOME
SUN DOWN HERE ON THE PLAINS.

AS FOR SNOW IN THE MOUNTAINS...THERE IS A NICE BAND OF MID LEVEL
MOISTURE SHOOTING UP THROUGH WESTERN COLORADO AND NEW MEXICO AT THIS
TIME.  THIS SHOULD WORK SLOWLY EASTWARD ACROSS OUR MOUNTAINS.  GOING
FORECAST IN GOOD SHAPE REGARDING THIS.  WILL INCREASE POPS IN SOUTH
PARK GIVEN SOUTHERLY FLOW AND INSTABILITY.  HOISTING A WARNING
STARTING LATE THIS AFTERNOON FOR ZONE 31 WHILE KEPT THE WATCH GOING
TONIGHT AND SUNDAY IN THE REST OF THE MOUNTAINS INCLUDING SUMMIT
COUNTY WHERE BEST SNOW SHOULD NOT OCCUR UNTIL LATE TONIGHT AND
SUNDAY WHEN OROGRAPHICS IMPROVE.  OVERALL...GOING FORECAST IN GOOD
SHAPE THROUGH TONIGHT.

.LONG TERM...FCST FOR SUN THRU MONDAY IS STILL A BIT TRICKY. WHILE
THE MDLS SEEM TO HAVE INITIALIZED THE PSN OF THE UPR LOW OVR SWRN UT
OK...THERE IS LTL CONSENSUS PAST 36 HRS. THE 00Z MDLS SEEM TO FALL
INTO TWO CAMPS WRT THE TRACK OF THE UPR LOW - THE ETA/CANADIAN MDLS
ARE FURTHER SOUTH WHILE THE GFS IS MORE ELONGATED AND FURTHER
NORTH.  HVWR...THE 06Z ETA SEEMS TO BE CHANGING ALLEGENCE AND NOW
MORE CLOSELY RESEMBLES THE 00Z AVN.  ATTM...THIS SEEMS LIKE THE
WRONG TREND SINCE ALL OF THE JET ENERGY ALG THE BACKSIDE OF THIS
SYSTEM IN CALIF SHOULD CAUSE THE SYSTEM TO DIG SWD...OR AT LEAST
CONTINUE TO PROGRESS EWD ACRS SRN COLORADO.

THIS SOUTHERN TRACK WOULD DEFINITELY RESULT IN MORE SNOW FOR THE
CWFA. AS THE SFC LOW MOVES SOMEWHERE INTO WRN KS...THE NORTHEAST
PLAINS WL BE AN AREA OF STG DEFORMATION.  DIV-Q FIELDS INDG STG
UPLIFT IN THE 300-500MB LYR DURG THE LT AFTN/EVE SUN.  AS A SURFACE
LOW DEEPS ACRS THE ERN PLAINS SUNDAY...SOME COLD AIR SHOULD BE
DRAGGED INTO THE AREA AND THE PCPN SHOULD CHANGE OVER TO SNOW DURING
THE AFTN WHICH IS WHEN THE MEANINGFUL PCPN SHOULD BEGIN.  THE MORE
BULLISH 00Z MESOETA/ETA PAINT A WIDE SWATH OF 8-12 STORM TOTAL OF
SNOW ACRS THE NERN PLAINS.  THE GFS AND LTR RUNS OF THE ETA CAST
SOME DOUBT ON THIS SO WL EDGE THESE NUMBERS DOWN SOMEWHAT. THE SNOW
WILL BE ACCOMPANIED BY STG WNDS AND BLOWING AND DRIFTING SNOW WILL
BE PROBLEM IN THE OPEN COUNTRY OF THE EASTERN PLAINS. WE WILL ISSUE
A WINTER STORM WATCH FOR THE NORTHEAST PLAINS SHORTLY.  CONCERNING
THE FNT RANGE...UPSLOPE FLOW NEVER REALLY GETS GOING AND SNOWFALL
SHOULD BE SUBSTANTIALLY LESS IN THE FOOTHILLS AND URBAN CORRIDOR.
PERHAPS 1-3 INCHES OF SNOW IN THE DENVER AREA FOR THE STORM TOTAL
BEFORE PCPN ENDS MON MRNG.

AS THE FOCUS OF THE LONG TERM HAS BEEN ON THIS UPCOMING STORM...
VERY LTL CHGS WL BE MADE FOR DAYS 3-7.  GFS BRINGS ANOTHER STORM
INTO THE SOUTHWEST TUESDAY.  CUR FCST HAS ISOLD POPS DURING THE
MIDWEEK TIMEFRAME TO REFLECT THIS WHICH SEEMS APPROPRIATE AT THIS
TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THIS
  AFTERNOON THROUGH SUNDAY NIGHT PORTIONS NORTHERN MOUNTAINS...
  ZONE 31.
WINTER STORM WATCH TONIGHT THROUGH SUNDAY NIGHT REMAINDER OF
  NORTHERN MOUNTAINS AND NORTH PARK...ZONES 30..33..AND 34.
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH SUNDAY NIGHT FAR
  NORTHEAST PLAINS...ZONES 42..44..48>51.

BARJENBRUCH/046
Hazardous weather outlook, Feb 28, 11:38 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1138 AM MST SAT FEB 28 2004

COZ030>051-291300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1138 AM MST SAT FEB 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM CONTINUES TO APPROACH COLORADO WITH THE CENTER OF THE
UPPER LEVEL LOW NOW OVER EASTERN UTAH.  LOW PRESSURE HAS FORMED OVER
SOUTHEASTERN COLORADO THIS MORNING.  THERE CONTINUES TO BE
UNCERTAINTIES IN THE EXACT TRACK OF THIS LOW OVER THE NEXT 24 HOURS
AND THIS WILL BE CRITICAL IN DETERMINING THE AREAS UNDER THE THREAT
FOR SIGNIFICANT SNOW.  FOR THIS AFTERNOON SNOW SHOWERS WILL INCREASE
IN COVERAGE AND INTENSITY OVER THE MOUNTAINS AND FOOTHILLS WITH
SNOWFALL RATES THAT COULD EXCEED AN INCH AN HOUR INTO THE EVENING.
FOR THE PLAINS SHOWERS OF RAIN AND EVEN A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT RANGE CORRIDOR AFTER 2 PM AND A
LITTLE LATER FARTHER EAST.  ALONG THE FRONT RANGE WEST OF I25 THE
RAIN COULD MIX WITH AND CHANGE OVER TO SNOW IN SOME AREAS AFTER
4 PM.  SNOW WILL INCREASE TONIGHT IN THE MOUNTAINS WHILE ACROSS THE
PLAINS THINGS ARE MUCH LESS CERTAIN.  THE BEST CHANCE FOR
ACCUMULATING SNOWS ON THE PLAINS AT THIS TIME OVERNIGHT APPEARS TO
BE FROM INTERSTATE 76 NORTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH MONDAY.  ANOTHER 2 TO 5
INCHES OF SNOW WILL FALL IN THE HIGH COUNTRY SUNDAY WITH STORM TOTAL
APPROACHING 16 INCHES IN SOME AREAS WEST OF THE DIVIDE.  AS THE
STORM EMERGES FROM THE MOUNTAINS...SNOW WILL SPREAD INTO THE
NORTHEAST CORNER OF THE STATE BY SUNDAY AFTERNOON.  STRONG NORTHWEST
WINDS WILL ACCOMPANY THE SNOWFALL WHICH WILL CREATE WIDESPREAD
BLOWING AND DRIFTING SNOW.  IN GENERAL...4 TO 7 INCHES OF SNOW IS
POSSIBLE IN THE NORTHEAST PLAINS WITH 1 TO 3 INCHES EXPECTED IN THE
URBAN CORRIDOR.

THE SNOW WILL COME TO AN END MONDAY MORNING OVER MOST AREAS.
HOWEVER...ANOTHER STORM SYSTEM OVER THE DESERT SOUTHWEST WILL BRING
ANOTHER CHANCE OF SNOW TO THE AREA TUESDAY INTO WEDNESDAY.  DRIER
AND WARMER WEATHER WILL RETURN BY THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SIGNIFICANT SNOWFALL WILL BE APPRECIATED.

SZOKE/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 28, 2:36 PM MST to February 29, 11:59 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 28, 2:36 PM MST to February 29, 11:59 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Jackson County Below 9000 Feet

When
February 28, 2:36 PM MST to February 29, 11:59 PM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
February 28, 2:36 PM MST to February 29, 11:59 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384500, 5384501, 5384502, 5384503.